Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 45, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 8, 1998, 9:01 PM EST for Greenville County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 9:01 PM EST (02:01 UTC)
- Expired
- Mar 9, 1998, 12:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Greenville County, SC
The radar
The Greer radar (KGSP), 14 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 090205 FFWGSP SCC045-090500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 901 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...GREENVILLE COUNTY AT 855 PM...THE REEDY RIVER STAGE WAS AT 7.89 FEET. AS THE RESULT OF RUNOFF FROM HEAVY RAIN THIS EVENING EXPECT THE REEDY TO GO ABOVE THE FLOOD STAGE OF 8.0 FEET BY 930 PM. EXPECT A CREST AROUND 8.5 TO 9.0 FEET BY 1030 PM. REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS A4ND CREEKS TONIGHT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:10 PM EST, 51 minutes earlier.
Area forecast discussion, Mar 8, 8:10 PM EST, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 810 PM EST SUN MAR 8 1998 CAE/RAH/FFC: TRENDS STILL GOOD FOR TONIGHT. CATEGORICAL CVRG OF PCPN ACRS FA ATTM WITH UP TO ABT ..30/HR RNFL RATE WITH HEAVIER SHOWERS. AT 00Z...CD FNT ANALYZED ACRS MIDDLE TN & ERN AL WITH STORMS BEGINNING TO WEAKEN SOME AS IT HEADS INTO GEORGIA...EAST OF STEEPER LAPSE RATES. BEST CAA ALOFT IS WEST OF THIS AREA...ACRS WESTERN TN/KY & MS & WITH UPPER TROUGH LIFTING NEWD EXPECT AIRMASS TO REMAIN ONLY WEAKLY UPSTABLE ACRS THE FA REST OF EVENING. THEREFORE...STILL EXPECT RAIN TO BE OCNLY HVY BUT FALL SHORT OF ANY SIGNIFICANT FFA PROBS. INTO THE EARLY MORNING HOURS...UVVS & CD AIR ALOFT DOES REMAIN WEST OF FA...BUT INSTABILITY WILL LIKELY INCREASE SOME WITH GOOD DIV ALOFT CONTINUING & CONVERGENCE ALG FRONTAL BNDRY SOME SVR STILL POSSIBLE. CSH
In the hours before
Special weather statement, Mar 8, 4:07 PM EST, 4 hours 54 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-090300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 407 PM EST SUN MAR 8 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... SHOWERS AND THUNDERSTORMS ACROSS GEORGIA AND THE PIEDMONT OF SOUTH CAROLINA WILL CONTINUE TO MOVE NORTH INTO THE WESTERN CAROLINAS DURING THE LATE AFTERNOON AND EARLY EVENING. HOWEVER... THE AIRMASS FOR THE TIME BEING IS STABLE ENOUGH TO KEEP STORMS BELOW SEVERE LEVELS. WE DO EXPECT THESE THUDERSTORMS TO BE HEAVY RAIN PRODUCERS AND DUE TO HEAVY RAIN WHICH FELL THIS MORNING...SOME LOCAL FLOODING PROBLEMS COULD DEVELOP. A COLD FRONT ACROSS ALABAMA AND MIDDLE TENNESSEE LATE THIS AFTERNOON WILL MOVE INTO THE REGION LATER THIS EVENING. THIS FRONT IS ASSOCIATED WITH COLDER AIR ALOFT WHICH WILL HELP TO DESTABILIZE THE ATMOSHPERE TO A GREATER EXTENT. IT IS WITH THIS FRONT THAT OUR SEVERE WEATHER THREAT REMAINS THE GREATEST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES. IT IS RECOMMENDED THAT PEOPLE ACROSS THE WESTERN CAROLINAS AND NORTHEAST GEORGIA KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLY WATCHES AND WARNINGS. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. HORNE
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.